New Jersey, 2025

Damaging Winds and Lightning Strikes in New Jersey, August 13, 2025

August 13, 2025 · NWS OKX · 5 events in 2 counties and zones

Although shear was overall weak, lift from an approaching pre-frontal trough and upper level trough combined with 1000-2000 J/kg of MLCAPE was enough for a few severe thunderstorms to develop and produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Although shear was overall weak, lift from an approaching pre-frontal trough and upper level trough combined with 1000-2000 J/kg of MLCAPE was enough for a few severe thunderstorms to develop and produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 13, 4:30 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 13, 4:30 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service New York NY
530 PM EDT Wed Aug 13 2025

.SYNOPSIS...
A pre-frontal trough ahead of a cold front across the eastern
Great Lakes will move into the area this evening where it will
become nearly stationary. The cold front will then very slowly
work west to east across the area Thursday afternoon and night.
High pressure then builds over the region through Friday night
before moving offshore Saturday. A cold front approaches Sunday,
moving through late in the day into Sunday night. The front may
stall nearby, as waves of low pressure move along the boundary
into early next week. Meanwhile, high pressure attempts to return
from the north early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
The combination of a mid-level shortwave trough and an
approaching surface trough will produce a round of showers and
thunderstorms into this evening. The brunt of the activity will
work across the Lower Hudson Valley, interior NE NJ, interior
SW CT, and NYC early this evening before weakening and working
across eastern CT and LI. The severe weather threat is low with
weak mid-level lapse rates and lack of deep-layer shear. However,
moderate instability and high PW (increasing to 2") could produce
a few strong thunderstorms with locally heavy rainfall. The SPC
HREF shows high neighborhood probabilities (greater than 50
percent) for an inch/3hr, mainly from NYC and points north and
west. For 3"/3hr, the same probabilities get to only around 10
percent. WPC also has the area in marginal risk of excessive
rainfall, which mean the potential is there for isolated flash
flooding. For the second half of the night, chances for showers
and thunderstorms will decrease. However, NBM PoPS were used and
may be too high based on latest CAMs. The CAMs show very little
activity after 10 PM this evening with the airmass stabilizing
some and deep lift translating east.

Patchy fog is also a possibility overnight with light winds and
high dew point air in place. The fog could persist in spots
after daybreak for 2 to 3 hours.

The surface trough lingers across the area Thursday before the
cold front merges with it. This will potentially result in
another round of showers and thunderstorms, mainly in the
afternoon. Once again, latest CAMs are relatively inactive
during the morning hours. Environment remains weakly sheared and
moderately unstable. Thus, the severe weather threat remains
low. However, high PW air remains in place and steering winds
will be light. This will keep the area under a isolated threat
of flash flooding. WPC has much of the area under a marginal
risk of excessive rainfall.

Rainfall amounts through Thursday are generally less than half
an inch on average, but localized higher amounts of an inch plus
are possible.

It will remain warm and muggy tonight with lows mainly in the
lower and mid 70s. This is about 3 to 5 degrees above normal.
Highs on Thursday are expected to come down some due to the
presence of more cloud clover. However, temperatures could be
slightly warmer if more sunshine is achieved. Highs will be
mainly in the mid to upper 80s, but cooler along the south shore
and east of LI. This is about 5 degrees above normal. NBM and
MOS temperatures are very close during this time.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
Cold front will slowly drop south Thursday night into Friday
with any lingering convection ending early in the evening. High
pressure then builds in from the north through Friday. While the
airmass is not whole lot cooler, an easterly flow should cool
the boundary layer some. It will also become slightly less
humid. Forecast area will reside close to the northern edge of
a cloud shield and some of the 12Z guidance has trended toward
more clouds across the area. NBM at this time keeps clouds to
the south.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The beginning of the long term period will be quiet with
temperatures near seasonal normals with high pressure over the
region. High pressure will be offshore Sunday as a cold front
approaches, and moves through late day into Sunday night. With a
return flow temperatures Sunday will be in the lower 90s inland and
upper 80s along the coast. And the combination of dew points in the
upper 60s to lower 70s will produce heat indices in the mid 90s.
Sunday will be the only day of heat and humidity as temperatures
return to near or below seasonal levels behind the cold front Monday
into Wednesday. And drier air will be moving in as high pressure
builds to the north. The cold front is expected to stall somewhere
south of the region late Sunday night, and weak waves of low
pressure move along the boundary Monday through Wednesday. With this
possibility there are at least slight chances of precipitation,
although there will be dry periods at times as well. The NBM was
followed throughout the extended period.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A cold front slowly approaches today into tonight, moving through
Thursday.

Mostly VFR. Overall better chances of showers and thunderstorms for
KSWF this afternoon, but will still continue with PROB30 this
afternoon into early evening for most other terminals. Additional
showers possible thereafter until around midnight.
Shower/thunderstorms increase once again Thursday afternoon.

S flow 10-15kt with gusts 16-20kt. Flow lightens tonight, going
variable in direction at most terminals, which may persist through
much of Thursday morning or become northerly. Increasing southerly
flow then follows in the afternoon.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Timing of aft/eve convection may be off by an hour or two. Gusts
this afternoon might be only occasional. Winds at KJFK could be
forecast to be 3-5kt too low this afternoon, and some gusts to 20-
24kt would be possible.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...

Thursday: Mainly VFR. Chance of showers and thunderstorms.

Thursday night-Sunday: VFR.

Monday: Morning -shra and MVFR possible, otherwise mainly VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
The pressure gradient will be rather weak through early next
week. Conditions on the waters are expected to remain below
small craft advisory (SCA) thresholds.

&&

.HYDROLOGY...
WPC has the area under a marginal risk of excessive rainfall
through Thursday. Weak steering winds and PW values around 2
inches will produce localized heavy rainfall with the potential
for instances of isolated flash flooding. Overall, basin
averaged rainfall amounts are less than an inch.

Otherwise, there are no significant hydrological concerns
thereafter through early next week.

&&

.TIDES/COASTAL FLOODING...
For Thursday, a moderate risk for the development of rip
currents is forecast at the New York City ocean beaches, with a
low risk at the Nassau and Suffolk counties beaches.

For Friday there is a low risk for the development of rip
currents at all the ocean beaches.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert until 11 PM EDT this evening for CTZ005>007.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...MET/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...MET
AVIATION...JC
MARINE...MET/DW
HYDROLOGY...MET/DW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 13, 1:50 AM EST, 15 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
250 AM EDT Wed Aug 13 2025

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-140700-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
250 AM EDT Wed Aug 13 2025

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-140700-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
250 AM EDT Wed Aug 13 2025

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 13, 1:52 PM EST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service New York NY
252 PM EDT Wed Aug 13 2025

CTZ006-131930-
Northern New Haven CT-
252 PM EDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NEW HAVEN COUNTY
THROUGH 330 PM EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Naugatuck, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Waterbury, Naugatuck, Southbury, Cheshire, Prospect, Middlebury,
Beacon Falls, Bethany, and Oxford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, with up to an
inch an hour possible, and may lead to localized flooding. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 4153 7293 4141 7299 4149 7317 4151 7316
      4152 7316 4154 7315
TIME...MOT...LOC 1852Z 284DEG 8KT 4149 7310

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MET
Special weather statement, Aug 13, 2:14 PM EST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service New York NY
314 PM EDT Wed Aug 13 2025

NYZ067-068-132000-
Putnam NY-Orange NY-
314 PM EDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ORANGE AND WESTERN
PUTNAM COUNTIES THROUGH 400 PM EDT...

At 312 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Windsor, or near West Point, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Cold Spring, New Windsor, Fahnestock State Park, Firthcliffe, Vails
Gate, and Cornwall On Hudson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall, with up to 1 inch per hour, was occurring with
this storm and may lead to localized flooding. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 4146 7400 4144 7398 4149 7393 4150 7384
      4137 7378 4137 7412 4146 7414 4150 7400
TIME...MOT...LOC 1912Z 257DEG 16KT 4142 7407

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MET
Special weather statement, Aug 13, 2:33 PM EST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service New York NY
333 PM EDT Wed Aug 13 2025

CTZ006-132015-
Northern New Haven CT-
333 PM EDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NEW HAVEN COUNTY THROUGH
415 PM EDT...

At 333 PM EDT, Doppler radar was tracking a strong thunderstorm over
Naugatuck, moving southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Waterbury, Wallingford, Naugatuck, Southbury, Hamden, Cheshire, North
Haven, Prospect, Middlebury, Beacon Falls, Bethany, and Oxford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4145 7274 4144 7274 4142 7276 4140 7282
      4137 7282 4136 7283 4134 7283 4134 7285
      4149 7318 4156 7311
TIME...MOT...LOC 1933Z 293DEG 26KT 4148 7306

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MET
Special weather statement, Aug 13, 3:34 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service New York NY
434 PM EDT Wed Aug 13 2025

CTZ005-132100-
Northern Fairfield CT-
434 PM EDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT  THROUGH 500 PM EDT...

At 434 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Milford, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Sherman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4166 7350 4166 7349 4165 7349 4164 7350
      4158 7347 4158 7353 4167 7352
TIME...MOT...LOC 2034Z 258DEG 30KT 4164 7340

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MET
Special weather statement, Aug 13, 4:49 PM EST, 46 minutes before
Special Weather Statement
National Weather Service New York NY
549 PM EDT Wed Aug 13 2025

NJZ006-107-108-NYZ074-132230-
Hudson NJ-Eastern Union NJ-Western Union NJ-Richmond (Staten Is.) NY-
549 PM EDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT HUDSON...SOUTHERN UNION AND
RICHMOND COUNTIES THROUGH 630 PM EDT...

At 549 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bound Brook, or near Somerville, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Elizabeth, Bayonne, Plainfield, Linden, Todt Hill, The Verrazano
Narrows Bridge, Port Richmond, Clark, Tompkinsville, Oakwood, Rahway,
Scotch Plains, Cranford, New Dorp, and Roselle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4056 7421 4059 7421 4060 7422 4060 7426
      4059 7428 4060 7430 4061 7431 4060 7446
      4063 7442 4069 7415 4068 7414 4069 7412
      4070 7408 4059 7404 4056 7408 4055 7425
TIME...MOT...LOC 2149Z 256DEG 32KT 4058 7452

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MET
Special weather statement, Aug 13, 5:21 PM EST, 14 minutes before
Special Weather Statement
National Weather Service New York NY
621 PM EDT Wed Aug 13 2025

NJZ006-106>108-NYZ074-132300-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Union NJ-
Richmond (Staten Is.) NY-
621 PM EDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT HUDSON...SOUTHERN UNION AND
RICHMOND COUNTIES THROUGH 700 PM EDT...

At 620 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plainfield, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Elizabeth, Bayonne, Plainfield, Linden, Todt Hill, Huguenot, The
Verrazano Narrows Bridge, Port Richmond, Tottenville, Clark,
Tompkinsville, Oakwood, Annadale, Westfield, and Rahway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4052 7425 4055 7425 4056 7423 4056 7422
      4057 7421 4059 7421 4060 7422 4060 7426
      4059 7428 4060 7430 4061 7431 4060 7441
      4062 7442 4064 7441 4072 7407 4059 7404
      4053 7411 4052 7415 4051 7426
TIME...MOT...LOC 2220Z 253DEG 14KT 4061 7437

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MET

The radar

The Philadelphia radar (KDIX), 84 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Union

When
August 13, 5:35 PM EST
Where
Union County, 2.14 mi NNE of Elizabethport
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.680, -74.170

ASOS site KEWR at Newark Airport measured a 53 knot wind gust.

Thunderstorm Wind, Hudson

When
August 13, 5:50 PM EST
Where
Hudson County, 1.57 mi E of Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.700, -74.050

Tree down on Freedom Way in Liberty State Park.

Thunderstorm Wind, Hudson

When
August 13, 5:58 PM EST
Where
Hudson County, 0.87 mi SE of Secaucus
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
40.790, -74.060

Downed wires on NJ 3 Eastbound at East of Harmon Cove in Secaucus.

Lightning, Union

When
August 13, 6:06 PM EST
Where
Union County, Kenilworth
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.680, -74.280

Fire near Kenilworth Boulevard in Kenilworth from lightning strike.

Lightning, Union

When
August 13, 6:25 PM EST
Where
Union County, 2.51 mi ENE of Elizabeth
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.690, -74.180

Lightning struck the tail of a parked plane at Newark Liberty International Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2025Every state in 2025This day in weather historyWarnings in New Jersey, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291851, 1291852, 1291853, 1291858, 1291861.